Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 3, NWS Quad Cities, IA

March 22, 20116 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 22, 2011, 9:42 PM CDT for 6 counties in Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2011, 9:42 PM CDT (02:42 UTC)
Expired
Mar 22, 2011, 10:45 PM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cedar County, IA, Iowa County, IA, Johnson County, IA, Keokuk County, IA, Linn County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 92 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 8:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 787 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
418 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
787 m²/s²
0-3 km storm-relative helicity
972 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WUUS53 KDVN 230242
SVRDVN
IAC031-095-103-107-113-183-230345-
/O.NEW.KDVN.SV.W.0003.110323T0242Z-110323T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
942 PM CDT TUE MAR 22 2011

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CEDAR COUNTY IN EAST CENTRAL IOWA...
  EASTERN IOWA COUNTY IN EAST CENTRAL IOWA...
  JOHNSON COUNTY IN EAST CENTRAL IOWA...
  SOUTHERN LINN COUNTY IN EAST CENTRAL IOWA...
  EASTERN KEOKUK COUNTY IN SOUTHEAST IOWA...
  WASHINGTON COUNTY IN SOUTHEAST IOWA...

* UNTIL 1045 PM CDT.

* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH...AND QUARTER SIZE HAIL.  THESE STORMS WERE
  LOCATED APPROXIMATELY ALONG A LINE EXTENDING FROM AMANA TO PARNELL
  TO HAYESVILLE...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
  MARENGO TO 18 MILES SOUTH OF MARENGO TO 6 MILES SOUTHEAST OF
  SIGOURNEY...AND MOVING EAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RICHLAND...OXFORD...WELLMAN...CEDAR RAPIDS MUNICIPAL AIRPORT...
  SWISHER...TIFFIN...SHUEYVILLE...BRIGHTON...KALONA...NORTH
  LIBERTY...CORALVILLE...OAKDALE...RICHMOND...ELY...UNIVERSITY
  HEIGHTS...LAKE MACBRIDE STATE PARK...UNIVERSITY OF IOWA...IOWA
  CITY...HILLS...SOLON...WASHINGTON...RIVERSIDE...LISBON...
  AINSWORTH...CRAWFORDSVILLE...WEST BRANCH...LONE TREE AND
  MECHANICSVILLE.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 217 AND 262.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4154 9208 4186 9206 4186 9183 4188 9183
      4194 9123 4161 9119 4159 9137 4143 9137
      4142 9148 4122 9149 4118 9151 4116 9233
TIME...MOT...LOC 0242Z 260DEG 47KT 4186 9192 4156 9193
          4125 9213
WIND...HAIL 60MPH 1.00IN

$$

ERVIN
3 follow-up statements
960 
WWUS53 KDVN 230256
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
956 PM CDT TUE MAR 22 2011

IAC031-095-103-107-113-183-230345-
/O.CON.KDVN.SV.W.0003.000000T0000Z-110323T0345Z/
LINN IA-CEDAR IA-IOWA IA-JOHNSON IA-WASHINGTON IA-KEOKUK IA-
956 PM CDT TUE MAR 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EASTERN KEOKUK...WASHINGTON...JOHNSON...EASTERN IOWA...WESTERN
CEDAR AND SOUTHERN LINN COUNTIES...

AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH...AND QUARTER SIZE HAIL.  THESE STORMS WERE
LOCATED APPROXIMATELY ALONG A LINE EXTENDING FROM CEDAR RAPIDS
MUNICIPAL AIRPORT TO FRYTOWN TO LANCASTER...OR ALONG A LINE EXTENDING
FROM 6 MILES SOUTH OF CEDAR RAPIDS TO 10 MILES SOUTHWEST OF
UNIVERSITY OF IOWA TO SIGOURNEY...MOVING EAST AT 55 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SHUEYVILLE...OLLIE...WELLMAN...SHARON CENTER...NORTH LIBERTY...SANDY
BEACH CAMP GROUND...CORALVILLE...OAKDALE...ELY...KEOTA...TWIN VIEW
HEIGHTS...SUGAR BOTTOM CAMP GROUND...RICHLAND...UNIVERSITY HEIGHTS...
LAKE MACBRIDE STATE PARK...IOWA CITY MUNICIPAL AIRPORT...IOWA CITY...
WEST OVERLOOK...KALONA...TALLEYRAND...SOLON...RUBIO...HILLS...
NEWPORT...LAKE DARLING STATE PARK...RICHMOND...MORSE...ELMIRA...
SUTLIFF...BRIGHTON...LISBON...OASIS...WEST CHESTER...WEST BRANCH...
RIVERSIDE...CEDAR BLUFF...SPRINGDALE...MECHANICSVILLE...RIVER
JUNCTION...BUCHANAN...CEDAR VALLEY...WASHINGTON...WASHINGTON
AIRPORT...LONE TREE...AINSWORTH...CRAWFORDSVILLE AND HASKINS.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 217 AND 262.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4154 9208 4186 9206 4186 9183 4188 9183
      4194 9123 4161 9119 4159 9137 4143 9137
      4142 9148 4122 9149 4118 9151 4116 9233
TIME...MOT...LOC 0256Z 260DEG 47KT 4188 9167 4158 9169
          4129 9215
WIND...HAIL 60MPH 1.00IN

$$

ERVIN
388 
WWUS53 KDVN 230302
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 PM CDT TUE MAR 22 2011

IAC031-095-103-107-113-183-230345-
/O.CON.KDVN.SV.W.0003.000000T0000Z-110323T0345Z/
LINN IA-CEDAR IA-IOWA IA-JOHNSON IA-WASHINGTON IA-KEOKUK IA-
1002 PM CDT TUE MAR 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EASTERN KEOKUK...WASHINGTON...JOHNSON...EASTERN IOWA...WESTERN
CEDAR AND SOUTHERN LINN COUNTIES...

AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED APPROXIMATELY ALONG A LINE
EXTENDING FROM ELY TO FRYTOWN TO LANCASTER...OR ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF CEDAR RAPIDS TO 11 MILES
SOUTHWEST OF UNIVERSITY OF IOWA TO 6 MILES SOUTHEAST OF SIGOURNEY...
MOVING EAST AT 50 MPH.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 222 AND 262.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING
FOR SOUTHEAST IOWA AND NORTHEAST MISSOURI.

&&

LAT...LON 4186 9187 4186 9183 4188 9183 4194 9123
      4161 9119 4159 9137 4143 9137 4142 9148
      4122 9149 4118 9151 4116 9233
TIME...MOT...LOC 0302Z 260DEG 47KT 4188 9156 4158 9166
          4130 9205
WIND...HAIL <58MPH 1.00IN

$$

ERVIN
097 
WWUS53 KDVN 230346
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1046 PM CDT TUE MAR 22 2011

IAC031-095-103-107-113-183-230355-
/O.EXP.KDVN.SV.W.0003.000000T0000Z-110323T0345Z/
LINN IA-CEDAR IA-IOWA IA-JOHNSON IA-WASHINGTON IA-KEOKUK IA-
1046 PM CDT TUE MAR 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KEOKUK...WASHINGTON...
JOHNSON...EASTERN IOWA...WESTERN CEDAR AND SOUTHERN LINN COUNTIES HAS
EXPIRED...

THE THUNDERSTORMS THAT WERE CAPABLE OF PRODUCING SEVERE WEATHER HAVE
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.

THE STORMS ARE STILL CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND 
GUSTS UP TO 50 MPH AS THEY MOVE EAST AT 40 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING
FOR SOUTHEAST IOWA AND NORTHEAST MISSOURI.

LAT...LON 4186 9187 4186 9183 4188 9183 4194 9123
      4161 9119 4159 9137 4143 9137 4142 9148
      4122 9149 4118 9151 4116 9233
TIME...MOT...LOC 0345Z 260DEG 47KT 4198 9082 4168 9092
          4140 9131

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 3:06 PM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, Mar 22, 3:06 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 PM CDT TUE MAR 22 2011

.SYNOPSIS...
A HIGHLY DYNAMIC...BUT STRONGLY CAPPED WARM SECTOR CONTINUES TO BE
FOUND OVER IOWA...CENTRAL ILLINOIS AND POINTS SOUTH.  THE LOW LEVELS
ARE HIGHLY SHEARED...WITH DEEP LAYER SHEAR ALSO VERY FAVORABLE FOR
SUPERCELLS IN OUR CWA. HOWEVER...LOW LEVEL CAPE IS ABSENT...AND
CAPPING ALOFT SHOWS THAT WHAT SHOWERS ARE OCCURRING ARE EITHER LOW
LEVEL DRIZZLE...OR VERY ELEVATED RAIN SHOWERS.

&&

.SHORT TERM...TONIGHT AND WEDNESDAY...
AS IT STANDS...THE STORM EVOLUTION SHOULD ALLOW FOR ISOLATED TO
SCATTERED ELEVATED STORMS THIS AFTERNOON...GRADUALLY BECOMING MORE
NUMEROUS OVER THE NORTHERN 1/3 OF THE CWA WITH TIME. THE MAIN
FORCING...AS WELL AS SEVERE WEATHER POTENTIAL SHOULD MOVE FROM WEST
TO EAST BETWEEN 23Z WEST TO 05Z EAST. AS THIS OCCURS...THE POTENTIAL
SEVERE WEATHER THREATS SHOULD DECREASE WITH TIME...AS SHOULD BE THE
CASE EVEN WHEN THEY ENTER THE CWA FROM CENTRAL IOWA AND MO. BY EARLY
EVENING...THE MAIN THREAT SHOULD BE HAIL...AS THE LOW LEVELS LOOSE
WHAT LITTLE BUOYANCY IT HAS. WHILE EACH STORM MAY PRODUCE A QUICK
0.25 TO 0.5 INCH...THE NATURE OF THEM SHOULD KEEP WIDESPREAD QPF
UNDER 1 INCH...AND GENERALLY UNDER 0.5 INCH SOUTH OF HIGHWAY 30. QPF
SHOULD FALL ACROSS RIVER BASINS...VS ALONG THEM...THUS IMPACTS TO
THE TRIBUTARIES SHOULD BE MORE LIMITED THAT THEY COULD HAVE BEEN.

TEMPERATURES WILL CONTINUE TO RISE SLIGHTLY THIS EVENING...FOLLOWED
BY GRADUAL COOLING. AND WHILE TOMORROW WILL BE A MILD START DUE TO
DEEP DRY SLOT MIXING...TEMPS WILL COOL BY MID DAY...POSSIBLY TO THE
30S NORTH.
..ERVIN..

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
OVERALL...MODEL INITIALIZATION WAS POOR IN REGARDS TO LOW LEVEL
MOISTURE. ADDITIONALLY...THE AMOUNT OF SNOW COVER THAT WAS INPUT
INTO THE MODELS CONTINUES TO BE OVERSTATED WHEN COMPARED TO GROUND
TRUTH.

THE HEMISPHERIC PATTERN IS IN THE EARLY STAGES OF COMPLETING THE
TRANSITION TO FOUR WAVES. BY WEDNESDAY LONGWAVE TROFS WILL BE OFF
THE WEST COAST AND THROUGH THE CANADIAN MARITIMES SOUTH INTO THE
ATLANTIC. THE RIDGE OVER THE CENTRAL CONUS WILL CONTINUE. STRONG JET
ENERGY MOVING ACROSS THE PACIFIC WILL DE-AMPLIFY THE PATTERN ACROSS
THE PACIFIC AND NORTH AMERICA LATE THIS WEEK WHILE A POWERFUL STORM
DEVELOPS ACROSS EASTERN EUROPE. ENERGY FROM THIS STORM WILL INDUCE A
STORM OVER THE PACIFIC EARLY NEXT WEEK THAT PRODUCES SPLIT FLOW
ACROSS NORTH AMERICA WITH TROFS ON EITHER COAST.

BY THE END OF THE MONTH THE LONGWAVE PATTERN ACROSS THE ENTIRE
HEMISPHERE TURNS TO NEAR ZONAL FLOW. THE LONGWAVE PROGNOSTIC CHARTS
HAVE BEEN SUGGESTING THIS FOR MANY DAYS NOW. THUS A MAJOR
HEMISPHERIC PATTERN CHANGE IS EXPECTED TO OCCUR IN EARLY APRIL. HOW
THE PATTERN CHANGE WILL PLAY OUT IS UNKNOWN. HOWEVER...A SIGNIFICANT
RE-AMPLIFICATION OF THE HEMISPHERIC FLOW WILL OCCUR THROUGH ONE OR
MORE MAJOR STORM SYSTEMS ACROSS THE HEMISPHERE. THE OVERALL WAVE
PATTERN MAY CHANGE FROM FOUR TO FIVE WAVES.

THE NET RESULT FOR THE AREA WILL BE AN ACTIVE WEATHER PATTERN
CONTINUING INTO EARLY NEXT WEEK. THE FLOW PATTERN SUPPORTS
PROGRESSIVE SHORTWAVES WHICH WILL LIMIT THE POTENTIAL FOR HEAVY
PRECIPITATION. THUS PRECIPITATION THROUGH THE WEEKEND SHOULD BE NEAR
OR SLIGHTLY BELOW NORMAL. PRECIPITATION NEXT WEEK WILL AVERAGE BELOW
NORMAL WITH SPLIT FLOW ACROSS THE CONUS. TEMPERATURES WILL BE
COOLING TO BELOW NORMAL THE SECOND HALF OF THIS WEEK AND INTO EARLY
NEXT WEEK. THE ENSEMBLE MEMBERS SHOW THE NAO STRONGLY CLUSTERED AND
GOING NEGATIVE. THE CLUSTERING SUGGESTS THAT A NEGATIVE NAO WILL
CONTINUE INTO THE FIRST FEW DAYS OF APRIL BUT IS TRENDING TOWARD
NEUTRAL. THUS BY LATE NEXT WEEK TEMPERATURES SHOULD BE APPROACHING
NORMAL.

THE MODELS SOLUTIONS ARE HIGHLY VARIED ESPECIALLY THE FURTHER OUT IN
TIME. THIS VARIABILITY IS TRACEABLE TO THE PATTERN CHANGE...
INDIVIDUAL MODEL PHYSICS...AND HOW EACH IS HANDLING THE RESPECTIVE
ENERGY IN THE NORTHERN/SOUTHERN STREAMS.

WED NIGHT THE OCCLUDED OR INVERTED TROF ROTATES THROUGH THE AREA.
LOW LEVEL LAPSE RATES ARE STEEP ENOUGH THAT SHRA SHOULD CONTINUE
DURING THE EVENING. EVAPORATIVE COOLING NORTH OF THE TROF WILL BE
THE KEY TO DEVELOPING A MIX AND EVENTUAL CHANGE OVER LATE WED NIGHT.
HOWEVER...SNOW AMOUNTS WILL RANGE FROM A TRACE TO A DUSTING AT
BEST.

THURS/THURS EVENING QUIET AND DRY CONDITIONS WILL BE SEEN AS
CANADIAN HIGH PRESSURE MOVES ACROSS THE AREA. TEMPERATURES WILL BE
BELOW NORMAL.

LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT ANOTHER SYSTEM MOVES
THROUGH THE AREA. THE KEY WILL BE HOW DEEP THE DRY AIR IS INITIALLY
IN THE LOWER LEVELS. POPS HAVE BEEN CUT BACK TO THE SOUTHWEST THIRD
TO 40 PERCENT OF THE CWFA BUT IT IS CONCEIVABLE THAT NO PRECIP
OCCURS PRIOR TO SUNRISE FRIDAY. ON FRIDAY...CONDENSATION PRESSURE
DEFICITS COLLAPSE WITH RESPECTABLE FORCING ACROSS THE AREA. SNOW
WILL LIKELY BE SEEN IN THE MORNING BEFORE TURNING OVER TO A COLD
RASN MIX BY LATE MORNING AND THE AFTERNOON. THERE MAY BE A BRIEF
ACCUMULATION OF UP TO AN INCH ON GRASSY SURFACES BEFORE WARMER
TEMPERATURES RESULT IN MELTING.

FRIDAY NIGHT/SATURDAY IS SOMEWHAT IN QUESTION DUE TO WHERE THE
SYSTEM ACTUALLY TRACKS. THERE SHOULD BE SOME SNOW FRIDAY NIGHT WHEN
THE BETTER FORCING IS ACROSS THE AREA. HOWEVER...AMOUNTS SHOULD BE
LESS THAN AN INCH ON GRASSY SURFACES. THERE SHOULD BE SOME SNOW
LINGERING INTO SATURDAY MORNING BEFORE ENDING.

SATURDAY NIGHT/SUNDAY LOOKS TO BE DRY AS YET ANOTHER CANADIAN HIGH
PRESSURE MOVES ACROSS THE AREA.

SUNDAY NIGHT THROUGH TUESDAY IS HIGHLY IN QUESTION. ANOTHER SYSTEM
OR SYSTEMS WILL BE MOVING THROUGH THE FLOW WITH A CHANCE OF
PRODUCING PRECIP. THE GFS/GEM ARE THE FURTHEST NORTH AND GIVE PRECIP
TO THE AREA WHILE THE ECMWF/UKMET ARE FURTHER SOUTH WITH HIGH
PRESSURE HOLDING ACROSS THE GREAT LAKES. SPLIT FLOW WILL BE
DEVELOPING ACROSS THE CONUS DURING THIS TIME PERIOD AND THIS SYSTEM
WILL BE IN THE SOUTHERN STREAM. THE DIFFERENCES BETWEEN THE MODELS
IS DUE TO HOW MUCH PHASING OCCURS BETWEEN THE NORTHERN AND
SOUTHERN STREAMS. FOR NOW WILL GO WITH SCHC TO VERY LOW CHC POPS
DURING THE PERIOD. HOWEVER...THERE IS A VERY REAL POSSIBILITY THAT
THE ENTIRE TIME PERIOD WILL BE DRY.
..08..

.AVIATION...
A WARM FRONT WILL MOVE NORTH OF MLI BY LATE AFTERNOON BEFORE
STALLING OUT. THIS WILL KEEP MLI AND BRL VFR WITH OCCASIONAL MVFR
DUE TO SCATTERED SHOWERS AND THUNDERSTORMS. CID AND DBQ WILL BE
NORTH OF THE FRONT...AND REMAIN IMPACTED BY LOW STRATUS AND DRIZZLE
BETWEEN SHOWERS AND STORMS. CIGS SHOULD REMAIN BETWEEN 600 FT AND
1000 FT THROUGH LATE TONIGHT AT CID AND DBQ. SOME STRONG STORMS ARE
POSSIBLE THIS EVENING...WITH HAIL LIKELY WITH STRONG STORMS AT ALL
TAF SITES. LATE TONIGHT...AS COLD FRONT WILL BRING WEST WINDS TO ALL
SITES...AND WHEN THIS OCCURS...CIGS SHOULD BECOME VFR ALONG WITH
VISIBILITIES.
..ERVIN..

&&

.HYDROLOGY...
RECENT RAINFALL FROM THE WEEKEND HAS RESULTED IN RISES ON MANY
AREA TRIBUTARY RIVERS. ADDITIONAL PRECIPITATION IS EXPECTED THROUGH
TOMORROW. WHERE AND HOW MUCH RAIN DOES FALL WILL IMPACT THE
FORECAST RISES ON THE AREA TRIBUTARY RIVERS. ADDITIONAL RIVER FLOOD
WARNINGS MAY BE ISSUED DEPENDING ON THE AMOUNT OF RAINFALL THAT
OCCURS TONIGHT INTO TOMORROW.

THE MAINSTEM MISSISSIPPI RIVER LEVELS CONTINUE TO RISE IN RESPONSE
TO SNOW MELT ACROSS SOUTHERN MINNESOTA...WEST CENTRAL AND SOUTHERN
WISCONSIN SINCE LAST WEEK. THE LATEST RIVER MODEL INDICATIONS SHOW
THE MISSISSIPPI RIVER LEVELS TO RISE ABOVE FLOOD STAGE GENERALLY IN
THE MARCH 25TH TO MARCH 31ST TIME FRAME. THIS TIME FRAME APPLIES TO
THE MISSISSIPPI RIVER GENERALLY FROM DUBUQUE DOWNSTREAM TO GREGORY
LANDING.

THE TIMING FOR THE MISSISSIPPI RIVER TO RISE ABOVE FLOOD STAGE WILL
BE GREATLY INFLUENCED BY PRECIPITATION IN THE COMING DAYS...AS WELL
AS TEMPERATURES AND HOW QUICKLY THE WATER FROM THE MELTED SNOW MAKES
ITS WAY INTO THE MAINSTEM MISSISSIPPI RIVER. THE RISE ABOVE FLOOD
STAGE COULD OCCUR SOONER IF HEAVY PRECIPITATION OCCURS FROM EASTERN
IOWA AND NORTHWESTERN ILLINOIS AND TO THE NORTH. THE RISE ABOVE
FLOOD STAGE COULD OCCUR TOWARD THE LATTER PORTION OF THE MARCH 25TH
TO MARCH 31ST TIME FRAME IF PRECIPITATION AMOUNTS ARE LIGHT TO
MODERATE...AND COLDER TEMPERATURES ACT TO SLOW THE MOVEMENT OF THE
MELTED SNOW.    ..STOFLET..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Mar 22, 12:06 PM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1206 PM CDT TUE MAR 22 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1206 PM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE OVER THE
OUTLOOK AREA THIS AFTERNOON AND EVENING...AS A WARM FRONT LIFTS
SLOWLY NORTHWARD. SOME OF THE THUNDERSTORMS COULD BE
SEVERE...MAINLY BETWEEN 3 PM AND 11 PM. LARGE HAIL WILL BE A
THREAT OVER THE ENTIRE OUTLOOK AREA...WHILE AREAS MAINLY SOUTH OF
INTERSTATE 80 WILL ALSO SEE A THREAT OF DAMAGING WINDS AND ISOLATED
TORNADOES.

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA
UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING.

SEVERAL ROUNDS OF RAINFALL THIS WEEK MAY PUSH SOME AREA TRIBUTARY
RIVERS NEAR OR ABOVE FLOOD STAGE. PLEASE SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LOW PRESSURE SYSTEM MOVING ACROSS THE PLAINS MAY INTERACT WITH
COLD ENOUGH AIR TO PRODUCE SOME SNOW ACROSS THE AREA ON FRIDAY.
HOW FAR NORTH OR SOUTH THIS SYSTEM TRACKS IS STILL UNCERTAIN AT
THIS TIME...BUT LATEST INDICATIONS SUGGEST THAT SOME MINOR SNOW
ACCUMULATIONS MAY BE POSSIBLE ON GRASSY AND ELEVATED SURFACES
ALONG AND NORTH OF INTERSTATE 80. MORE SNOW MAY THEN BE POSSIBLE
ACROSS PORTIONS OF THE OUTLOOK AREA ON SATURDAY. THE AMOUNT OF
SNOW AND WHERE IT IS LIKELY TO OCCUR ON SATURDAY IS STILL
UNCERTAIN AT THIS TIME.

MISSISSIPPI RIVER LEVELS CONTINUE TO RISE IN RESPONSE TO SNOW MELT
ACROSS SOUTHERN MINNESOTA AND WEST CENTRAL AND SOUTHERN WISCONSIN.
THE LATEST RIVER MODEL INDICATIONS SHOW THE MAINSTEM MISSISSIPPI
RIVER LEVELS TO RISE ABOVE FLOOD STAGE GENERALLY IN THE MARCH 25TH
TO MARCH 31ST TIME FRAME. THIS TIME FRAME APPLIES TO THE
MISSISSIPPI RIVER GENERALLY FROM DUBUQUE DOWNSTREAM TO GREGORY
LANDING. THE TIMING FOR A RISE ABOVE FLOOD STAGE WILL BE GREATLY
INFLUENCED BY PRECIPITATION IN THE COMING DAYS...AS WELL AS
TEMPERATURES AND HOW QUICKLY THE WATER FROM THE MELTED SNOW MAKES
ITS WAY INTO THE MAINSTEM MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR PORTIONS OF THE
OUTLOOK AREA THIS AFTERNOON AND EVENING.

05/12/STOFLET

In the hours before

Local storm report, Mar 22, 9:09 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
909 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             KEYSTONE                42.00N 92.20W
03/22/2011  E0.25 INCH       BENTON             IA   EMERGENCY MNGR

&&

GROSS
Local storm report, Mar 22, 9:12 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             4 WSW WILLIAMSBURG      41.65N 92.09W
03/22/2011  E0.75 INCH       IOWA               IA   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL BEING SEEN.

&&

GROSS
Local storm report, Mar 22, 9:15 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             GARRISON                42.14N 92.14W
03/22/2011  E0.25 INCH       BENTON             IA   TRAINED SPOTTER

&&

GROSS
Local storm report, Mar 22, 9:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             S MOUNT AUBURN          42.26N 92.09W
03/22/2011  E0.25 INCH       BENTON             IA   TRAINED SPOTTER

0920 PM     HAIL             1 SSW BELLE PLAINE      41.89N 92.28W
03/22/2011  E0.75 INCH       BENTON             IA   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL FALLING.

&&

GROSS
Local storm report, Mar 22, 9:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             1 NNW SHELLSBURG        42.11N 91.88W
03/22/2011  E0.25 INCH       BENTON             IA   TRAINED SPOTTER

0928 PM     HAIL             WSW URBANA              42.22N 91.88W
03/22/2011  E0.25 INCH       BENTON             IA   TRAINED SPOTTER

&&

GROSS
Special weather statement, Mar 22, 9:38 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 PM CDT TUE MAR 22 2011

IAZ040-041-051>053-063-064-076-077-087-230330-
JEFFERSON IA-DELAWARE IA-BUCHANAN IA-JONES IA-BENTON IA-LINN IA-
IOWA IA-JOHNSON IA-WASHINGTON IA-KEOKUK IA-
938 PM CDT TUE MAR 22 2011

...THUNDERSTORMS WITH SMALL HAIL...

AT 930 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR HAD A LINE OF
THUNDERSTORMS EXTENDING FROM LAMONT TO NEAR FREMONT IOWA...MOVING
EAST AT 30 MPH. ANOTHER STRONG STORM WAS AHEAD OF THIS LINE IN
SOUTHERN LINN AND NORTHERN JOHNSON COUNTIES...MOVING NORTHEAST AT 45
MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO PENNY SIZE AND
WINDS UP TO 35 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING
FOR KEOKUK...WASHINGTON...JEFFERSON...HENRY...AND VAN BUREN COUNTIES
IN IOWA...AND SCOTLAND COUNTY IN MISSOURI.

&&

LAT...LON 4265 9182 4265 9115 4116 9161 4116 9242

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 8:09 PM CDTSpecial Weather StatementDVNBuchanan66 min
Mar 22, 8:58 PM CDTSpecial Weather StatementDVNBenton, Iowa, Johnson, Linn62 min
Mar 22, 9:38 PM CDTSpecial Weather StatementDVNBuchanan, Delaware, Iowa, Johnson, Keokuk, Linn and 1 more52 min
Mar 22, 10:01 PM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Dubuque, Jones, Linn89 min
Mar 22, 10:19 PM CDTSpecial Weather StatementDVNHenry, Jefferson, Lee, Van Buren56 min
Mar 22, 10:59 PM CDTSpecial Weather StatementDVNClinton, Jackson, Louisa, Muscatine, Scott61 min
Mar 22, 11:14 PM CDTSevere Thunderstorm WarningDVNLouisa, Scott61 min
Mar 22, 11:24 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee66 min
Mar 23, 2:47 PM CDTRiver Flood WarningDVNDubuque, Jackson45 days
Mar 23, 2:47 PM CDTRiver Flood WarningDVNClinton, Scott40 days
Mar 23, 2:47 PM CDTRiver Flood WarningDVNClinton, Scott47 days
Mar 23, 2:47 PM CDTRiver Flood WarningDVNMuscatine, Scott41 days
Mar 23, 2:47 PM CDTRiver Flood WarningDVNMuscatine, Scott49 days
Mar 23, 2:47 PM CDTRiver Flood WarningDVNDes Moines, Louisa51 days
Mar 23, 2:47 PM CDTRiver Flood WarningDVNDes Moines, Louisa52 days
Mar 23, 2:47 PM CDTRiver Flood WarningDVNDes Moines57 days
Mar 23, 2:47 PM CDTRiver Flood WarningDVNDes Moines, Lee57 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.